Tegaserod-Induced Myocardial Infarction: Case Report and Hypothesis

Anthony J. Busti, Jose R. Murillo, Byron Cryer

Research output: Contribution to journalArticle

54 Scopus citations

Abstract

Serotonin (5-hydroxytryptamine [5-HT])1 receptor agonists, such as those used for treating migraine, can cause coronary artery contraction, coronary spasm, and even myocardial infarction. Tegaserod maleate is a relatively new 5-HT4 receptor agonist with moderate affinity for the 5-HT1 receptor. Currently, it is approved only for treatment of irritable bowel syndrome in women who have constipation as the primary symptom. However, it is also being administered as a promotility agent in patients with gastroparesis. Since tegaserod has affinity for the 5-HT1 receptor, it is plausible that tegaserod could cause the same types of cardiovascular adverse events seen with agents prescribed for management of migraine. We report the first case of a man who experienced a myocardial infarction after receiving only two 6-mg doses of tegaserod; we also provide a hypothesis regarding this event. When considering prescribing a drug with 5-HT1 receptor agonist activity, clinicians should review the patient's medical history specifically for the presence of underlying cardiovascular risk factors.

Original languageEnglish (US)
Pages (from-to)526-531
Number of pages6
JournalPharmacotherapy
Volume24
Issue number4
DOIs
Publication statusPublished - Apr 2004

    Fingerprint

Keywords

  • 5-HT receptor agonist
  • Cardiovascular adverse events
  • Cardiovascular risk factors
  • Migraine
  • Myocardial infarction
  • Tegaserod
  • Triptans

ASJC Scopus subject areas

  • Pharmacology (medical)
  • Pharmacology, Toxicology and Pharmaceutics(all)

Cite this